AF Association
14,324 members17,304 posts

Eliquis and hair loss

Hi

I'm 25 and recently broke my hip - I was given Eliquis to take but after 6 weeks I have severe hair thinning and my hair is now falling out more quickly and eyelashes aswell

Does anyone know how long after stopping taking eliquis the hair loss stops? I've suffered from insomnia, sickness, nausea and low blood pressure but the hair loss is too much. Would be great if someone could give me some info if they have suffered from the same issue

Thanks!

38 Replies
oldestnewest

I have been on eliquis apixaban for nearly 4 years never had any of these in fact had a hair cut tues and hairdresser remarked how thick my hair is but we are all different hope you sort it out

1 like
Reply

I don't think it's from Eliquis BUT go to eBay and buy Women's VIVISCAL! It is wonderful for hair loss! Give it 3 months for NEW growth! Good luck!

Reply

Just had a thought are you taking an antinflamatory

Reply

No I was taking dihydrocodiene initially but I stopped about a week ago because my pain threshold is high anyway (I was walking .. not greatly... but for a week after the initial break before I knew it was a proper full break and just going through the pain as I thought it was a grade 3 strain) so now just the eliquis which just makes me feel incredibly nauseaus

Reply

it's more likely that your hair loss is telogen effluvium related to the stress of your injury. If so hair regrowth starts after about 6 months.

It could be caused by the eliquis, but if so presumably you are stopping it shortly and then should see recovery of growth

1 like
Reply

Hmmmmm I don't think so to be honest... I have been under a great deal of stress over the past year from work and then from 4 hours of hard training daily and my hair was fine until just recently - do you think it could be related to dihydrocodiene

Reply

unlikely. The other thing is to get your iron and thyroid levels measured. You will have lost some blood with your injury so maybe relatively iron deficient.

Reply

I found I had considerable hair loss with warfarin, but since switching to eliquis about a year ago, I have no noticeable hair loss. I doubt it's the eliquis.

1 like
Reply

Thank you for your experience! Did you find any side effects?

Reply

I am on eliquis with major hair loss. Can’t be attributed to anything else. Very despairing about this. May switch to another NOAC to see if I have any improvement in hair loss.

Reply

I have had terrible hair loss since taking Eliquis.

Reply

I was on Lovenox for three months with no issues. Switched to Eliquis on April 9. By the end of April noticing significant thinning. By mid-May my hair is falling out in clumps. Let me write that again - in CLUMPS.

Reply

What did you switch to & did you see improvement. My hair loss can only be the Eliquis. I’ve been on it 2 months exactly and my hair dresser said it’s about 1/2 lost. I have patches of baldness, slight alopecia and quite freaking out.

Reply

None at all. And I don't hear of anyone on this forum who suffers any side effects.

Reply

Same here, no side effects from Eliquis.

1 like
Reply

Been on Eliquis 6 months now with no side effects

Reply

Do you realise this forum is for people with Atrial Fibrillation a cardiac condition? You may have it if so welcome if not maybe another forum on health unlocked may be able to help you more. Good luck

Reply

I've been taking Eliquis for about 4 months and am despairing at the amount of hair I'm losing. I did some research online and it does happen to quite a few people. Have yet to find out a remedy, and if you're a person who reacts in this way to anti coagulants, it appears that all types of them will elicit the same effect. I console myself that it's stopping me having a stroke!

3 likes
Reply

Thanks Wendy that's really helpful everyone else has made me feel a bit like I'm going crazy but the hair loss is getting faster and it's hair thinning so all over plus all the other side effects and I'm not on any other medication so there's nothing else that could be causing it and after he amount of stress I've had in the past I severely doubt its from stress! I'm not sure what to do at this stage I'm taking them because of my broken hip so I've stopped the past two days but I don't have a doctors appointment until Thursday so I'm worried about not taking them for that long

Reply

Be careful about suddenly stopping them, as it has been found that people are much more likely to form clots as a reaction to stopping the medication.

1 like
Reply

If it is causing such undesirable effects then surely the medics should change you over to something else

Reply

I had bad hair and eyelash loss on warfarin and was changed to Eliquis. I still have hair loss but not so bad. Spoke to cardiologist at the Royal Brompton about this on Thursday and she said she had not heard of it with Eliquis but maybe I should change to another blood thinner. Anyone know of a better blood thinner? From what I have read some people appear to suffer hair loss with all of them so don’t want to jump out of the frying pan into the fire!

Will try the Hairjelly Protein capsules recommended but am taking lots of supplements already. Will check what is in them so I don’t overdose on something.

Reply

I persisted with Apixaban, as I thought that I'd get hair loss with any of the anticoagulants. The good news is that after 11 months, the hair loss has slowed down and so I've stopped worrying that I'll be bald!

1 like
Reply

Wendy what was your outcome? Are you still on it? I feel like I’ll be bald in a month if I stay on this. Im so scared. I had 3 strokes last year and finally docs caught one episode of afib with my loop recorder in July but no other since. Started me on eliquis the first of August. I want off of this now but no I can’t quit cold turkey.

Reply

The hair loss settled down, but has started again recently after I lost weight a few months ago. I guess it was a similar effect to increasing the dose. Don't you think that hair loss is a better choice than having a stroke? Well it is for me, anyway. I'm going to have my hair cut next week as it's quite long and I hope it will be a bit 'bouncier' if it's shoulder length instead of longer. I also use dry shampoo to make the hair appear thicker. I'm quite hopeful that the hair loss will settle down again once my body gets used to being 'smaller' on the same dose. It settled down previously, so I think it will again :o)

Reply

I've been taking Apixaban for 4 months. I did notice some hair loss but took a course of supplements recommended by Victoria Health. My hair is now thicker than it has been for ages.

1 like
Reply

hi Pam what supplements are they please??

Reply

Bought them from Victoriahealth. com. Hairjelly Protein Capsules. Worked great for me, took for 3 months and are safe to take with Apixaban, etc.

Reply

Hi Pam can you let me know what and where you got the supplements please 👍

Reply

Hi. victoriahealth.com

Hairjelly Protein Capsules. I bought 3 months supply and it worked brilliantly. They were recommended by their pharmacist.

1 like
Reply

Thank you

1 like
Reply

Are you still taking it Pam or did you just use it for 3 months?

Reply

I haven't needed to so far as the hair loss seems to have stopped. I will do if it starts again as it really seemed to help.

Reply

I'm having the same problem and I am starting to go crazy... I've been on eliquis for more than a month now and I am loosing massive amounts of hair. I had a thrombosis though and had to stop taking the contraceptive pill, so I was thinking it was hormonal. Please share if you find a solution!

Reply

Following two back surgeries in '12 and '13 for 7 herniated disks, a stent, and more than a few embolisms, I was on Warfarin for a couple of years. Labs got to be very inconvenient. Then something else--I forget what--and now Eliquis for a year-plus. BUT, I'm also taking BP and Chol meds plus too many more. I was in the process of researching each and every when I ran across this. In the last 6 months, extreme thinning and breaking. A year ago I had a mane; now I can barely see a root!

Reply

Hi Fs13fjw, hope you’re well, it seems we may be one year on since your post and I was hoping to find out how you’re going. I am 46 & about to stop Eliquis due to hair loss. I am on the medication due to the risk of stroke after atrial fibrillation, even though I haven’t experienced this to my knowledge for 3 years. I have been taking the medication for approx 9 months but am stopping today.....

Reply

Could you get in touch with me somehow. Not sure if we are allowed to share emails over this but you could FB request me. I’m

Listed as Andrea Levy Holmes. I am 46 and also on eliquis. Had 3 small strokes in 2017. Loop recorder was placed and they saw one episode of afib this past July. Switch me from

Placiz to eliquis and I feel that is the sole reason I’ve lost most of my hair. It’s been two months and I e lost over half of it. I’m afraid to ever comb it much less wash and dry. Would love to chat. Did you have to wean off or did you discuss with doc before. I wanna quit now but it’s saturday and no way to talk to cardiologist.

Reply

Haven’t experienced af I meant

Reply

You may also like...